Idaho, 2012Flooding in Idaho, April 1 to 9, 2012
April 1 to 9, 2012 · NWS OTX · 4 events in 3 counties and zones
A stagnant long wave pattern featuring a broad trough off the Pacific Northwest Coast and upper-level ridge over the central United States resulted in a parade of moist storm systems tracking through the Inland Northwest culminating on April 1st. An extended period of wet weather and low to mid elevation snowmelt through the final week of March resulted in high water levels on rivers and lakes…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stagnant long wave pattern featuring a broad trough off the Pacific Northwest Coast and upper-level ridge over the central United States resulted in a parade of moist storm systems tracking through the Inland Northwest culminating on April 1st. An extended period of wet weather and low to mid elevation snowmelt through the final week of March resulted in high water levels on rivers and lakes in the Coeur d'Alene, St. Joe and Palouse River Basins. Daily rainfall accumulations ranged between a quarter to just over a half an inch for the week leading up to April 1st aside from March 28th. This concluded record setting precipitation totals for the month of March.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Mar 31, 9:47 PM PST, 2 hours 13 minutes earlier.
Area forecast discussion, Mar 31, 9:47 PM PST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1047 PM PDT Sat Mar 31 2012
.SYNOPSIS...
A vigorous cold front will bring showers and and a few thunderstorms
to the Idaho Panhandle and portions of eastern Washington late
this afternoon and this evening. The showers and thunderstorms will
have the potential to produce brief heavy rain over the Palouse as
well as over the central and southern Idaho Panhandle. Rain will
have the potential to aggravate ongoing flooding problems. The
Inland Northwest will experience a break in the onslaught of heavy
precipitation on Monday and Tuesday. Cool and unsettled weather
will return Wednesday and Thursday.
&&
.DISCUSSION...
One batch of showers is moving east out of the Idaho Panhandle
this evening, with the next round bearing down on the Cascades and
the Wenatchee area from the southwest. Showers will spread east
across the Inland Northwest tonight. Cold air advection and
downsloping flow off the Cascades will keep showers to a minimum
for the western valleys and Columbia Basin with a better chance of
measurable precipitation across the rising terrain east of the
basin. River levels in extreme eastern Washington and north Idaho
have been dropping this evening after a steep rise earlier today. There
will be a bit of a break in the precip for the Palouse and North
Idaho overnight that will allow rivers and creeks to recede
somewhat. There will likely be another bump in river levels again
Sunday as showers redevelop. This is not expected to be a steep
rise as snow levels are falling behind the cold front and showers
will be scattered in nature. /Kelch
&&
.AVIATION...
06z TAFS: One batch of showers is moving east into western
Montana while the next batch, associated with a cold front, is
approaching the KEAT/KMWH area tonight . This will spread to the
eastern TAF sites after 10z. MVFR cigs will continue to affect the
KGEG/KSFF/KCOE area overnight and could drop to occasional IFR in
-SHSN at KGEG/KCOE and possibly as far south as KPUW. Scattered
showers will be possible at all TAF sites again Sunday afternoon
under a cold and unstable upper trough. Gusty west to southwest
winds will increase after 15z and continue through early evening.
/EK
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 34 44 31 50 38 60 / 90 60 30 10 10 20
Coeur d'Alene 33 43 31 50 35 60 / 100 70 40 20 10 10
Pullman 34 43 31 50 37 61 / 80 70 30 10 10 10
Lewiston 38 49 34 56 41 66 / 80 60 20 10 10 10
Colville 35 48 31 51 36 60 / 100 60 40 30 30 60
Sandpoint 32 42 30 47 34 57 / 100 90 60 40 30 10
Kellogg 34 38 31 45 33 55 / 100 100 60 20 10 10
Moses Lake 34 55 33 57 42 64 / 20 20 20 10 10 40
Wenatchee 36 51 36 53 42 59 / 20 20 20 10 30 60
Omak 30 51 31 53 39 57 / 60 20 20 30 50 70
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Mar 31, 9:31 PM PST, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
1031 PM PDT SAT MAR 31 2012
IDZ001>004-026-027-WAZ031>033-036>038-011515-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
SPOKANE AREA-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
1031 PM PDT SAT MAR 31 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...NORTH CENTRAL WASHINGTON...NORTHEAST
WASHINGTON AND SOUTHEAST WASHINGTON.
.DAY ONE...TONIGHT
RIVERS AND STREAMS WILL CONTINUE TO RUN HIGH TONIGHT AFTER SEVERAL
DAYS OF HEAVY RAINS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
MOST SWOLLEN RIVERS AND STREAMS WILL RECEDE SUNDAY NIGHT
THROUGH THE MIDDLE OF THE WEEK. ANOTHER ROUND OF LIGHT TO
MODERATE RAIN IS EXPECTED OVER EASTERN WASHINGTON AND NORTHERN
IDAHO ON SUNDAY...BUT ADDITIONAL RAIN AMOUNTS WILL GENERALLY BE
LESS THAN A QUARTER OF AN INCH. MID AND HIGH ELEVATION RUNOFF WILL
BE DECREASING ON SUNDAY AS WELL WITH SNOW LEVELS AROUND 3000 FEET.
SLOW RESPONDING RIVERS LIKE THE ST JOE AT ST MARIES AND THE COEUR
D'ALENE RIVER AT CATALDO WILL TAKE SEVERAL DAYS OF COOLER AND
DRIER WEATHER TO FALL BELOW FLOOD STAGE.
WAZ034-035-041>044-011515-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
1031 PM PDT SAT MAR 31 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON...EAST CENTRAL WASHINGTON AND NORTH CENTRAL
WASHINGTON.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
In the hours before
Local storm report, Mar 31, 10:48 PM PST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SPOKANE WA
1148 PM PDT SAT MAR 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 AM HEAVY RAIN POMEROY 46.47N 117.59W
03/31/2012 M0.80 INCH GARFIELD WA CO-OP OBSERVER
0700 AM HEAVY RAIN ESE COLFAX 46.88N 117.36W
03/31/2012 M0.91 INCH WHITMAN WA TRAINED SPOTTER
COCORAHS WA-WM-1
0700 AM HEAVY RAIN ROSALIA 47.23N 117.37W
03/31/2012 M0.80 INCH WHITMAN WA CO-OP OBSERVER
0700 AM HEAVY RAIN 3 SSW PALOUSE 46.87N 117.09W
03/31/2012 M0.82 INCH WHITMAN WA TRAINED SPOTTER
COCORAHS WA-WM-5
0700 AM HEAVY RAIN 1 SW MOSCOW 46.72N 117.02W
03/31/2012 M0.52 INCH LATAH ID TRAINED SPOTTER
COCORAHS ID-LT-3
0800 AM HEAVY RAIN 1 E MOSCOW 46.73N 116.97W
03/31/2012 M0.54 INCH LATAH ID TRAINED SPOTTER
COCORAHS ID-LT-7
0800 AM HEAVY RAIN 6 SE ENDICOTT 46.86N 117.60W
03/31/2012 M0.73 INCH WHITMAN WA TRAINED SPOTTER
COCORAHS WA-WM-6
0800 AM HEAVY RAIN KELLOGG 47.53N 116.12W
03/31/2012 M1.26 INCH SHOSHONE ID CO-OP OBSERVER
1030 AM FLOOD 8 NNE SANDPOINT 48.39N 116.49W
03/31/2012 BONNER ID BROADCAST MEDIA
FLOOD WATERS WASHED OUT A SECTION OF A RAILWAY NEAR
COLBURN CULVER ROAD AND SELKIRK ROAD...RESULTING IN A
TRAIN DERAILING. THE TRAIN WAS HAULING GRAIN...WHICH
SPILLED DUE TO THE ACCIDENT. NO INJURIES WERE REPORTED.
0230 PM FLOOD 1 E COEUR D'ALENE 47.70N 116.76W
03/31/2012 KOOTENAI ID EMERGENCY MNGR
TWO HOMES IN FERNAN VILLAGE ARE BEING FLOODED BY FERNAN
LAKE. TWO TO THREE OTHER HOMES HAD THEIR SEAWALLS
HEIGHTENED WITH SANDBAGS TO PREVENT WATER FROM ENTERING.
0239 PM FLOOD CATALDO 47.54N 116.32W
03/31/2012 SHOSHONE ID EMERGENCY MNGR
CCC ROAD FLOODED AND IMPASSABLE
0239 PM FLOOD 2 ENE CABINET 48.09N 116.02W
03/31/2012 SANDERS MT EMERGENCY MNGR
BLUE CREEK ROAD WASHED OUT NEAR YELLOWSTONE.
0239 PM FLOOD 2 W CATALDO 47.54N 116.36W
03/31/2012 KOOTENAI ID EMERGENCY MNGR
LATOUR CREEK ROAD AND CAMPGROUND FLOODED.
0630 PM DEBRIS FLOW 3 ESE PRICHARD 47.51N 115.86W
03/31/2012 SHOSHONE ID TRAINED SPOTTER
HEAVY RAIN HAS ERODED PARTS OF DOBSON PASS RESULTING IN A
PORTION OF THE ROAD TO SLIDE DOWN THE HILL. THE PASS WILL
BE CLOSED TOMORROW MORNING...APRIL 1ST UNTIL IT CAN BE
FIXED.
&&
MATFlood, Kootenai
- When
- April 1, 12:00 AM PST to April 9, 1:00 PM PST
- Where
- Kootenai County, 1.71 mi ESE of Coeur D Alene to 1.8 mi ESE of Coeur D Alene
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 47.673, -116.745
Two homes in Fernan Village were flooded by Fernan Lake. Three other homes along the shores of the lake had their seawalls heightened with sandbags to prevent the lake from entering the homes.
Flood, Benewah
- When
- April 1, 12:00 AM PST to April 3, 8:00 PM PST
- Where
- Benewah County, 0.57 mi W of Riverdale to 0.7 mi WNW of St Maries Muni Arpt
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Emergency Manager
- Coordinates
- 47.319, -116.562
The Saint Joe River at Saint Maries rose above the flood stage of 32.5 feet at 0300 PDT on March 31st, crested at 33.9 feet at 0600 PDT on April 1st, and receded below flood stage 2100 PDT on April 3rd. Saint Joe City Road flooded. Minor flooding was observed throughout low lying areas of the Saint Joe Valley and of the Aqua Park in Saint Maries.
Flood, Kootenai
- When
- April 1, 12:00 AM PST to 11:00 AM PST
- Where
- Kootenai County, 0.51 mi NNE of Cataldo to 2.31 mi S of Cataldo
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Emergency Manager
- Coordinates
- 47.557, -116.326
The Coeur D Alene River at Cataldo went above flood stage of 43 feet at 1800 PDT on March 31st, crested at 45 feet 1100 PDT, and receded below 43 feet around noon on April 1st. CCC Road at Cataldo flooded and was impassible. Latour Creek Road at Cataldo also flooded but was passable. Portions of Dudley Road, west of Latour Creek Road were underwater and impassible. Wolf Creek and Kahnderosa RV Campgrounds flooded. A few homes near the river experienced minor flooding of basements. Minor flooding was also observed in farmlands between Cataldo to Harrison.
Flood, Latah
- When
- April 1, 12:00 AM PST to 6:00 AM PST
- Where
- Latah County, 2.82 mi W of Kennedy Ford to 3.24 mi ENE of Kennedy Ford
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Emergency Manager
- Coordinates
- 46.913, -117.039
There was extensive flooding of the low lying areas west of Potlatch. South River Road was flooded where it crosses the Palouse River at Wellesley Road.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Texas, April 1 to 30, 2012$50 million · 22 events
- Rip Current in Florida, April 1, 20121 death · 1 event
- Strong Wind in Washington, April 1, 20121 death · 1 event
- Wildfire in Colorado, April 1 to 2, 2012$11 million · 1 event
- Flash Flood and Hail in Mississippi, April 1, 2012$50,000 · 1.75 in hail · 4 events
- Flooding in Arkansas, April 1 to 21, 2012$50,000 · 4 events
- High Wind and Winter Weather in California, April 1, 2012$50,000 · 54 kt wind · 2 events
- Drought in Georgia, April 1 to 30, 201226 events
- Drought in Florida, April 1 to 30, 201226 events
- Hail in Indiana, April 1, 20122 in hail · 25 events
- Drought in New Mexico, April 1 to 30, 201224 events
- Drought in Colorado, April 1 to 30, 201221 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 375040, 375174, 375176, 375177.